Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 8, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 20, 2003, 8:56 AM EDT for Allegan County, Kent County, Ottawa County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2003, 8:56 AM EDT (12:56 UTC)
- Expired
- Apr 20, 2003, 9:30 AM EDT
- In force
- 34 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Allegan County, MI, Kent County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 36 km from the middle of the area, began a volume at 12:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 0.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
048 WUUS53 KGRR 201256 SVRGRR MIC005-081-139-201330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 856 AM EDT SUN APR 20 2003 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KENT COUNTY IN SOUTHWEST MICHIGAN ALLEGAN COUNTY IN SOUTHWEST MICHIGAN SOUTHEAST OTTAWA COUNTY IN SOUTHWEST MICHIGAN * UNTIL 930 AM EDT * AT 850 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF PULLMAN...OR ABOUT 10 MILES SOUTHWEST OF ALLEGAN...MOVING NORTHEAST AT 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOPKINS AROUND 905 AM EDT BURNIPS...DORR AROUND 910 AM EDT BYRON CENTER...NORTH DORR...JAMESTOWN AROUND 915 AM EDT CUTLERVILLE...WYOMING...GRANDVILLE AROUND 920 AM EDT EAST GRAND RAPIDS AROUND 925 AM EDT * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE: ADA...CASCADE... COMSTOCK PARK...DUTTON...KENTWOOD AND WALKER LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4248 8613 4239 8592 4294 8543 4306 8569 $$ WDM NJJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:48 AM EDT, 5 hours 8 minutes earlier.
Area forecast discussion, Apr 20, 3:48 AM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 348 AM EDT SUN APR 20 2003 ...AND SO THE SNOW AND COLD AIR COMES BACK... FOR TODAYS FORECAST PACKAGE...WE HAVE TO CONCERN OURSELVES WITH THE CONVECTION WITH THE COLD FRONT TODAY. THEN WE HAVE TO LOOK AT THE QUESTION OF SNOW MONDAY NIGHT? YES IT LOOKS LIKE WE WILL HAVE DEEP ENOUGH MOISTURE AND COLD ENOUGH AIR FOR THAT. AS FOR THE THUNDERSTORM QUESTION FOR TODAY...HAVING A 45 KNOT LOW LEVEL JET AIMED AT THE GRR CWA AT 12Z THIS EASTER MORNING...PLUS BEING JUST LEFT OF THE THERMAL RIDGE AND UNDER THE NOSE OF THE JET STREAM CORE/SPEED MAX COMING AROUND THE FRONT SIDE OF THE DEVELOPING UPPER LEVEL SYSTEM SORT OF GIVE A CLUE. SOME NEGATIVES ARE THERE IS A CONSIDERABLE AMOUNT OF CLOUDINESS AROUND SO THERE WILL NOT BE MUCH SURFACE HEATING TODAY. BY 18Z MOST OF THE CWA WILL HAVE COLD ADVECTION BELOW 700 MB THATS NOT GOOD EITHER. SEEMS THE THRUST OF THE CONVECTION WILL BE THE MID MORNING INTO EARLY AFTERNOON. ACTUALLY THERE IS A DECENT SHORTWAVE ASSOCIATED WITH THE JET MAX AND IT HAS REALLY PRODUCED CONSIDERABLE CONVECTION OVER MO. ANYWAY THERE IS GOOD DIFFERENTIAL PVA BETWEEN 850 TO 300 MB WITH THIS MORNING INTO EARLY THIS AFTERNOON OVER THE GRR CWA BUT THAT BECOMES NEGATIVE BY MID AFTERNOON. THE 850 LI INDEX IS MARGINAL FOR STORMS ACTUALLY. SURFACE LI ARE WORKABLE AS ARE LAPSE RATES AND CAPE VALUES DECENT. GIVEN THE LACK OF SUNSHINE EXPECTED TODAY... AND THAT THE STORMS WILL BE MOSTLY A 15Z TO 18Z EVENT OVER THE GRR CWA... I CAN NOT GET TO EXITED ABOUT SEVERE THUNDERSTORMS. GIVEN THE 10000 FREEZING LEVEL AND DYNAMICS... HAIL AND WIND WOULD BE THE MOST LIKELY. NOT ENOUGH LOW LEVEL WIND SHEAR FOR TORNADOES TODAY. ONCE THAT IS OUT OF THE WAY... SAY BY LATE AFTERNOON... THEN THE COLD AIR STARTS TO RETURN. SLOWLY AT FIRST...BUT BY MONDAY AFTERNOON...30 TO 40 KNOTS 925MB TO 850MB NORTHWEST TO NORTH WINDS WILL SPEED THE PROCESS CONSIDERABLY. ONCE TEMPERATURES START FALLING THIS EVENING... THEY WILL KEEP FALLING INTO TUESDAY MORNING THICKNESS GET COLD ENOUGH FOR SNOW...1000/850 1000/925 850/700 YOU NAME IT ITS COLD ENOUGH. THE 0C HEIGHT IS ON THE GROUND OR NEAR THE GROUND ON THE SOUNDINGS AFTER 06Z TUESDAY. SO... WITH THE UPPER LEVEL TROUGH MOVING THROUGH...SNOW IT WILL THE AREA OF SHOWERS WILL MOVE IN BY 12Z MONDAY AND CHANGE TO SNOW FROM NORTHWEST TO SOUTHEAST BETWEEN 21Z AND 06Z. ZONES BY 430 AM. WDM EXTENDED FORECAST DISCUSSION... MEDIUM RANGE MODELS ARE A BIT QUICKER MOVING THE UPPER TROF OUT OF THE REGION EARLY TUESDAY. WILL CONTINUE THE CHC OF LIGHT SNOW EARLY TUESDAY FOR EASTERN AREAS OF THE CWA...BUT WILL REMOVE MENTION OF PCPN OVER THE WESTERN HALF. ONCE THIS SYSTEM DEPARTS NORTHWEST FLOW WILL DOMINATE ALOFT...KEEPING US COOL AND DRY. HAVE DECIDED TO REMOVE THE MENTION OF PCPN ON FRIDAY AS MODELS TRENDS NOW SHOW ANOTHER CANADIAN HIGH WILL DRIFT SOUTHEAST OVER THE GREAT LAKES DURING THIS TIME FRAME. THIS WILL KEEP THE SOUTHERN STREAM SYSTEM OVER THE FAR SOUTHERN STATES AND ANY PCPN SHOULD STAY SOUTH OF THE MI BORDER. WITH THE NORTHWEST FLOW DOMINATING TEMPS FROM DAY TO DAY WILL NOT VARY MUCH. GENERALLY UPPER 20S TUESDAY NIGHT WILL SLOWLY WARM TO MID 30S BY FRIDAY NIGHT. DAYTIME HIGHS SHOULD BE AROUND 50 TUESDAY...WARMING TO AROUND 60 BY FRIDAY. JK .GRR...NONE.
Hazardous weather outlook, Apr 20, 6:24 AM EDT, 2 hours 32 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-211015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 624 AM EDT SUN APR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS AREA EXPECTED OVER SOUTHWEST LOWER MICHIGAN FROM TIME TO TIME INTO THIS AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...MOSTLY SOUTH AND EAST OF INTERSTATE 69. IN THAT AREA...SOME OF THE STRONGEST THUNDERSTORMS COULD HAVE WIND GUSTS TO 70 MPH AND 1 INCH HAIL. THE MOST LIKELY TIME FOR THAT WOULD BE FROM NOON TILL ABOUT 400 PM. THESE STORMS WOULD MOVE TO THE NORTHEAST AROUND 55 TO 60 MPH. ELSEWHERE AND OTHERWISE...A COLD FRONT OVER WESTERN ILLINOIS AND WESTERN WISCONSIN WILL MOVE ACROSS SOUTHWEST MICHIGAN LATE THIS AFTERNOON AND END THE RISK OF THUNDERSTORM BY MID AFTERNOON NEAR THE LAKE MICHIGAN SHORE...TO THE LATE AFTERNOON OR EARLY EVENING IN THE LANSING AND JACKSON AREAS. CURRENTLY THERE IS A LONG LINE OF THUNDERSTORMS FROM SOUTHEAST MISSOURI TO NEAR GARY INDIANA. THIS AREA OF THUNDERSTORMS WILL MOVE INTO SOUTHWEST MICHIGAN BY MID MORNING BRINGING HEAVY RAIN...GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE STORMS ARE NOT THE STORMS THAT COULD BECOME SEVERE. AFTER THESE STORM MOVE THROUGH BY LATE MORNING...THE COLD FRONT MOVING INTO SOUTHWEST MICHIGAN IS EXPECTED TO INITIATE ANOTHER LINE OF THUNDERSTORM OVER WESTERN LOWER MICHIGAN. IT IS THAT LINE THAT IS EXPECTED TO MOVE EAST ACROSS THE REST OF LOWER MICHIGAN THIS AFTERNOON. THIS SECOND SET OF THUNDERSTORMS WOULD HAVE THE BEST SEVERE WEATHER THREAT. AREA SOUTH AND EAST OF INTERSTATE 69 WILL SEE THE MOST SUNSHINE TODAY...AND WOULD CAUSE THAT AREA TO HAVE THE GREATEST SEVERE WEATHER THREAT. ONCE THE FRONT MOVES THROUGH JUST SCATTERED SHOWERS ARE EXPECTED UNTIL AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. BEHIND THE COLD FRONT ON MONDAY ONCE AGAIN VERY COLD AIR WILL MOVE BACK INTO LOWER MICHIGAN. THIS AIR IS SO COLD THE TEMPERATURE WILL FALL DURING THE DAYLIGHT HOURS. THIS WILL CAUSE SCATTERED RAIN SHOWERS TO CHANGE TO SCATTERED SNOW SHOWERS BY LATE AFTERNOON OVER WEST CENTRAL LOWER MICHIGAN. THE SHOWERS WILL CHANGE TO SNOW SHOWERS ACROSS THE REST OF SOUTHWEST MICHIGAN BY MIDNIGHT. AT THIS TIME NO SIGNIFICANT ACCUMULATIONS OF SNOW ARE EXPECTED MONDAY NIGHT. AFTER THAT...NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE REST OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/GRR/ (ALL LOWER CASE) WDM
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 8:23 AM EDT | Special Marine Warning | GRR | 37 min | |
| Apr 20, 8:23 AM EDT | Special Marine Warning | GRR | 37 min | |
| Apr 20, 8:23 AM EDT | Special Marine Warning | GRR | 37 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.